Hail, Laramie
- When
- July 14, 3:00 PM MST
- Where
- Laramie County, 0.86 mi NE of Burns
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.190, -104.360
Nickel to quarter size hail.
Afternoon and early evening thunderstorms produced hail to the size of quarters over Laramie County in southeast Wyoming. Flash flooding was observed just northeast of Cheyenne.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Afternoon and early evening thunderstorms produced hail to the size of quarters over Laramie County in southeast Wyoming. Flash flooding was observed just northeast of Cheyenne.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 14, 1:31 PM MST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 231 PM MDT THU JUL 14 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... CONVECTION STARTING TO FORM EARLY THIS AFTERNOON MAINLY OVER AND NEAR THE SNOWY RANGE AND SOUTHERN LARAMIE RANGE. THE ACTIVITY HAS FORMED NEAR THE 250 MB JET SEGMENT CURRENTLY MOVING OVER WYOMING. BETTER INSTABILITY AND CAPE VALUES CONTINUED TO BE OVER THE SOUTHEAST THIRD OF THE CWA EARLY THIS AFTERNOON ALONG AND EAST OF A SURFACE TROUGH. THE TROUGH WAS LOCATED NEAR THE EASTERN WYOMING BORDER AT 19Z. SOME OF THE STORMS IN THAT AREA WILL PRODUCE HEAVY RAINFALL...HAIL AND STRONG WIND GUSTS THROUGH THE EVENING. THE PREVIOUSLY ISSUED FLASH FLOOD WATCH FROM KCYS TO KSNY STILL LOOKS GOOD WITH SOME HEAVY RAIN PRODUCERS PERHAPS ALSO SLIGHTLY FURTHER NORTH OF THE WATCH AREA. THE ACTIVITY WILL SLOWLY WEAKEN BUT LINGER FOR MUCH OF THE NIGHT OVER MAINLY THE SOUTHEAST THIRD OF THE CWA. THE SYNOPTIC PATTERN CHANGES LITTLE FOR THIS PART OF THE FORECAST. SOUTHWEST FLOW ALOFT WILL BE OVER THE CWA WITH THE AREA BETWEEN THE PLAINS RIDGE AND THE WEST COAST TROUGH. THE MID AND UPPER LEVEL MOISTURE PLUME WILL REMAIN OVER THE SOUTHEAST THIRD OF HALF OF THE CWA THROUGH SATURDAY NIGHT. THAT PART OF THE CWA WILL CONTINUE TO SEE AT LEAST A SCATTERED COVERAGE OF AFTERNOON AND EVENING STORMS DURING THAT PERIOD. THE ACTIVITY WILL CONTINUE TO LINGER AND GRADUALLY DIMINISH EACH NIGHT. MODELS SPREAD THE DRIER BOUNDARY LAYER AIR CURRENTLY OVER THE WEST PART OF THE CWA FURTHER EAST ON FRIDAY. THAT LOOKS REASONABLE...BUT WILL INCREASE VALUES SOME FROM MODEL GUIDANCE. THE STORMS THAT FORM ON FRIDAY AFTERNOON AND EVENING SHOULD BE WEAKER DUE TO THE DRIER BOUNDARY LAYER AIR OVER THE CWA. TEMPERATURES WILL BE WARMER EACH DAY...WITH THE WARMEST READINGS BEING ON SATURDAY AS HEIGHTS ALOFT CONTINUE TO SLOWLY RISE. .LONG TERM...SUNDAY THROUGH THURSDAY... ON SUNDAY THE SUBTROPICAL HIGH CENTERED OVER KS/NE WILL BEGIN TO BUILD WEST AND INCREASE HEIGHTS INTO WY/WRN NEB. PAC COAST TROUGH AND SW FLOW WILL INCREASE OVER WESTERN CWA WITH MARKED DECREASE IN PW VALUES. WITH HIGH SHIFTING TOWARD WRN NEB AND DRIER FLOW...TSTMS WILL LIKELY BE MORE LIMITED ON SUNDAY. ON MONDAY THE RIDGE CENTER SHIFTS EAST AGAIN WITH MORE MONSOON MOISTURE TAP WORKING INTO ELEVATED TERRAIN FOR AFTN CONVECTION. THIS TREND WILL CONTINUE INTO TUE AS WEAK VORT FEATURES WORK AROUND THE HIGH CENTER TO AID CONVECTION. ON WED THE UPPER FLOW SHIFTS MORE WSW TO SHIFT ACTIVITY INTO NEB PANHANDLE. TEMPS THROUGH THE PERIOD WILL REMAIN IN THE 90S TO TRIPLE DIGITS IN PANHANDLE AS 700MB TEMPS STAY IN THE +17C TO +18C. MADE ONLY MINOR CHANGES TO CURRENT FORECAST. && .AVIATION...00Z TAF ISSUANCE... VFR CONDITIONS SHOULD BE THE GENERAL RULE AT MOST TERMINALS THROUGH A MAJORITY OF THE FORECAST PERIOD. HOWEVER...TSRA WILL BE LIKELY ALONG AND EAST OF THE LARAMIE FOOTHILLS THROUGH 04Z AS LEE TROUGHING CONTRIBUTES TO ENHANCED SURFACE CONVERGENCE. BRIEF MVFR CIGS/VSBYS WILL BE POSSIBLE THROUGH THAT TIME ESPECIALLY OVER THE SOUTHEAST THIRD OF THE CWA. FAVORABLE INSTABILITY AND SHEAR SUGGESTS HAIL AND WIND GUSTS IN EXCESS OF 40 KTS CAN ALSO BE EXPECTED WITH THE STRONGEST CONVECTION. ISOLATED TSRA WILL REMAIN POSSIBLE AT KSNY AND KAIA THROUGH EARLY FRIDAY MORNING AS AN UPPER LEVEL DISTURBANCE LIFTS NORTHEASTWARD INTO THE CENTRAL HIGH PLAINS. && .FIRE WEATHER...FIRE WEATHER CONCERNS REMAIN LOW INTO EARLY NEXT WEEK. FUELS REMAIN WET FROM RECENT RAINS AND HAVE SLOWED THE CURING OF THE GRASSES. ADDITIONAL RAINS ARE ANTICIPATED FOR THIS SAME AREA THROUGH THE WEEKEND. FOR AREAS WEST OF THE LARAMIE RANGE...MINIMUM RELATIVE HUMIDITIES WILL DIP INTO THE UPPER TEENS THROUGH SATURDAY AS DRIER AIR WORKS IN. BREEZY CONDITIONS CAN BE EXPECTED EACH AFTERNOON IN THAT PART OF THE CWA AS WELL...SO WOULD EXPECT BETTER CURING OF AREA FUELS. MOISTURE VALUES WILL INCREASE WEST OF THE LARAMIE RANGE BY THE END OF THE WEEKEND AND EARLY NEXT WEEK...AS THE MONSOONAL MOISTURE PLUME MOVES WESTWARD OVER THE AREA. && .HYDROLOGY...A FLOOD WARNING REMAINS IN EFFECT FOR THE UPPER NORTH PLATTE RIVER AT SARATOGA THROUGH FRIDAY MORNING. AREA RIVERS WILL CONTINUE TO SLOWLY FALL THROUGH THE WEEKEND. ANOTHER ROUND OF HEAVY RAIN IS EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT FOR AREAS NEAR THE CHEYENNE RIDGE EAST INTO KIMBALL AND CHEYENNE COUNTIES. RECENT HEAVY RAINS HAVE LEFT SOILS ACROSS THIS AREA SATURATED...SUCH THAT ANY ADDITIONAL RAINFALL WILL QUICKLY RUNOFF INTO AREA CREEKS AND STREAMS. SO...THE FLASH FLOOD WATCH FOR LATE THIS AFTERNOON AND EARLY TONIGHT FOR THE AREA FROM CHEYENNE TO SIDNEY. && && .CYS WATCHES/WARNINGS/ADVISORIES... WY...FLASH FLOOD WATCH UNTIL 3 AM FRIDAY FOR WYZ118-WYZ119. NE...FLASH FLOOD WATCH UNTIL 3 AM FRIDAY FOR NEZ054-NEZ055. && WEILAND/APFEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 240 PM MDT THU JUL 14 2011 WYZ101>119-151115- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 240 PM MDT THU JUL 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE SOUTHERN LARAMIE RANGE AND THE CHEYENNE RIDGE AND MOVE TO THE NORTHEAST. THE ACTIVITY WILL BE FAIRLY WIDESPREAD THROUGH THIS EVENING TO THE SOUTH OF A WHEATLAND TO TORRINGTON LINE. IN THAT AREA...SOME STORMS WILL PRODUCE SEVERE WEATHER...WITH HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE. IN ADDITION...THE STORMS WILL PRODUCE HEAVY RAINFALL. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 AM FOR CENTRAL AND EASTERN LARAMIE COUNTY. THE REST OF SOUTHEAST WYOMING CAN EXPECT ISOLATED AND WEAKER THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR LARAMIE COUNTY UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE WEEKEND AND INTO NEXT WEEK AS ANOTHER SURGE OF SUBTROPICAL MOISTURE PUSHES INTO THE AREA LATE IN THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING OVER THE SOUTHEAST WYOMING PLAINS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-151115- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 240 PM MDT THU JUL 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE INTO THE SOUTH HALF OF THE PANHANDLE LATE THIS AFTERNOON AND CONTINUE THROUGH EARLY TONIGHT. ALL OF THE ACTIVITY WILL MOVE TO THE NORTHEAST. IN THAT AREA...SOME STORMS WILL PRODUCE SEVERE WEATHER...WITH HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE. IN ADDITION...THE STORMS WILL PRODUCE HEAVY RAINFALL. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 AM FOR KIMBALL AND CHEYENNE COUNTIES. OVER THE NORTHERN PANHANDLE... STORMS WILL BE LESS WIDESPREAD AND NOT AS STRONG. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOE THE SOUTHERN PANHANDLE UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE WEEKEND WITH A HIGHER CHANCE EARLY NEXT WEEK AS A STRONG UPPER LEVEL HIGH MOVES EAST OF NEBRASKA. IN ADDITION...HEAT INDICES NEAR 105 DEGREES ARE POSSIBLE THIS WEEKEND AND EARLY NEXT WEEK AS HOT DAYTIME TEMPERATURES AND HIGH HUMIDITIES DEVELOP OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EARLY TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 329 PM MDT THU JUL 14 2011 WYZ118-119-142215- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY- 329 PM MDT THU JUL 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 415 PM MDT... AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF BURNS...OR 17 MILES NORTHEAST OF CHEYENNE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HWY 85 AT HIGHWAY 216... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. RE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 346 PM MDT THU JUL 14 2011 NEZ020-142245- BANNER NE- 346 PM MDT THU JUL 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNER COUNTY UNTIL 445 PM MDT... AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF ALBIN...OR 27 MILES NORTHWEST OF KIMBALL...MOVING NORTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF WESTERN BANNER COUNTY. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. RE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT THU JUL 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL BURNS 41.19N 104.36W
07/14/2011 M0.75 INCH LARAMIE WY TRAINED SPOTTER
.5 TO .75 INCH DIAMETER HAIL.
0354 PM HAIL 16 SE LARAMIE 41.15N 105.37W
07/14/2011 M0.25 INCH ALBANY WY CO-OP OBSERVER
&&
MWEILANDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 357 PM MDT THU JUL 14 2011 NEZ020-WYZ116>119-150000- BANNER-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- INCLUDING THE CITIES OF...HARRISBURG...VEDAUWOO...BUFORD... PUMPKIN VINE...HORSE CREEK...HARRIMAN...WHITAKER...CHEYENNE... BURNS...CARPENTER...ALBIN...PINE BLUFFS 357 PM MDT THU JUL 14 2011 ...THUNDERSTORMS PRODUCING VERY HEAVY RAIN... SCATTERED THUNDERSTORMS OVER CENTRAL AND NORTHERN LARAMIE COUNTY INTO BANNER COUNTY ARE PRODUCING VERY HEAVY RAIN AS THEY MOVE GENERALLY NORTHEAST AT 20 MPH. RAINFALL RATES UP TO 2 INCHES AN HOUR HAVE BEEN REPORTED. SOME LOCALIZED FLOODING IS POSSIBLE DUE TO THIS RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT FOR LARAMIE COUNTY THROUGH TONIGHT. RE
The Cheyenne radar (KCYS), 38 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
4 hail, 2 flash flood. Local standard time, as filed.
Nickel to quarter size hail.
Street flooding with 1.25 inches of rain in 30 minutes.
More than six inches of water was observed over Highway 215 between County Roads 222 and 223.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312148, 312149, 312150, 312151, 312152, 317488.